This month, the hospitals in KC are running a special on those who decide that they don't want to go on living. I've talked to other folks who work at other hospitals, and they report an increase in suicide attempt patients. I did some digging, the rate for suicide increases in the spring. Does it have anything to do with tax season? Are the Jackson county folks starting to feel despair for voting "yes" on the stadium initiative??
I once read a joke: How to Tell You Are in the Medical Field. One of the items said, "If you feel like there should be a book called Suicide: Getting it Right the First Time." As of late, I'm finding I agree with that more and more. I am also fighting the urge to actually write the book and distribute it to the Greater KC area.
While I recognize that there are sick people out there who are in need of help, and their attempt is a cry for that help...I (along with a majority of the medical community) am amazed at how many people out there attempt end their pain and suffering with a shit ton of Tylenol. TYLENOL!
People...Tylenol will not kill you...at least not right away. You want to know what happens? I'm going to tell you, but I am mostly going to hit the highlights.
You take an amount that exceeds the dosage amount on the bottle. We avoid giving more than 4 grams a day to any single patient, and somehow, you manage to take 26 grams, which is the equivalent of 80 pills. At some point, you either tell someone what you did because you changed your mind, or someone figures it out. At any rate, the ambulance is called, and you are taken to the ER. Now this is where the fun begins.
The happy nurses in the ER proceed to cram and NG tube up your nose, down your throat, and into your stomach. This tube is not small. After the tube is placed, they squirt this black stuff which is the consistency of cream of wheat into the tube. This black stuff is active charcoal and will absorb anything you have in your stomach. It smells exactly like charcoal, so when they are finished, you will smell like you just came from a family barbeque. We call this procedure a gastric lavage. To the layperson, you have just had your stomach pumped.
You are sent to the ICU, then to the floor because you are not dead. You have too much Tylenol in your system so the docs order something called Mucomyst. Sound gross? It is. We mix it in cola to try to mask the taste. It doesn't help. We bring you a small cup with the Mucomyst cocktail and tell you to down it like a shot because we know that you know how to do that. You bring the cup to your face and recoil because it smells like we just dumped the contents of a turtle bowl into the cup...but you drink it because we are assholes and we don't take no for an answer. That and the fact that we had to smell this stuff full strength in the med room while we were preparing it...and it is the vilest, most foul-smelling stuff on the planet. You get to drink this at least every 4 hours, which means we have to smell it every 4 hours. We make you drink this stuff until the Tylenol levels in your blood come down.
What? You're starting to turn yellow? Oh yeah...Tylenol is very toxic to the liver, particularly in high doses, and you have done lots and lots of damage to your liver in a very short time. Your abdomen hurts, you start to bloat. You are in liver failure. Your ammonia level is off the charts, so we drag out the lactulose.
Lactulose, while it does not taste as bad as Mucomyst, the expected effects are much, much worse. We have to pull that ammonia out of your blood, and that happens with lots, and lots of diarrhea. If you are too out of it to drink the lactulose, we will either put another NG tube in and give it to you that way, or you get it in enema form, which could be every two hours. You will crap so much, you will almost expect your liver to be sitting in the toilet when all is said and done.
If you are one of the lucky ones, your liver will recover with little to no residual. If you are not so lucky, you will go into End Stage Liver Failure. I suppose you could try to get another liver, but the last I heard, people who deliberately overdose on Tylenol and kill their liver, are not candidates for a new liver. Instead, you will keep turning yellow to the point that you practically glow in the dark. Your mental faculties will take leave, you may bleed out internally, but eventually, you will die...which is pretty much what your goal was to start with. It can take a few days, or it can take months. It's not pretty, and it's not peaceful. It is a horrible, horrible way to die.
(And don't even think about trying this with Advil because you will only suceed in destroying your kidneys. Which means you be on a first-name basis with the nurses at the Dialysis Center. You will retain fluid, you will have high blood pressure, and your 3 gallon of milk a week habit is going to come to a screeching, grinding halt.)
I think it would be easier to just forgo the Tylenol overdose altogether, and seek help for whatever is making you depressed enough to make the ultimate selfish decision.
In conclusion: QUIT TAKING SO MUCH DAMN TYLENOL!!